Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 11, NWS Lubbock, TX

May 9, 2006Childress County, Texas

NWS Lubbock, TX issued this tornado warning at May 9, 2006, 9:31 PM CDT for Childress County, Texas. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 9:31 PM CDT (02:31 UTC)
Expired
May 9, 2006, 10:00 PM CDT
In force
29 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Childress County, TX

The radar

The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:32 PM CDTTORNADO 2Childress, TX*** 1 INJ *** REPORTED IN CHILDRESS BY KAMR IN AMARILLO. SIGNIFICANT DAMAGE IN CHILDRESS WITH ALL POWER OUT IN THE CITY. DAMAGE REPORTED AT THE HIGH SCHOOL WITH A WALL COLLAPSE AT GYMNASIUM. LARGE METAL FRAME INDUSTRIAL BUILDING DESTROYED NEAR CITY PARK. NUMER
May 9, 9:32 PM CDTTORNADOChildress, TXREPORTED IN CHILDRESS BY KAMR IN AMARILLO. SIGNIFICANT DAMAGE IN CHILDRESS WITH ALL POWER OUT IN THE CITY. DAMAGE REPORTED AT THE HIGH SCHOOL WITH NUMEROUS WINDOWS BLOWN OUT IN THE CITY.
May 9, 9:32 PM CDTTORNADOChildress, TXREPORTED ON EAST SIDE OF CHILDRESS BY KAMR IN AMARILLO
May 9, 9:32 PM CDTTORNADOChildress, TXREPORTED ON EAST SIDE OF CHILDRESS BY KAMR IN AMARILLO. ADDITONAL INFORMATION AT 955 PM INDICATE SIGNIFICANT DAMAGE IN CHILDRESS WITH ALL POWER OUT IN THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 00:00Z, 2.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1424 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 100231
TORLUB
TXC075-100300-
/O.NEW.KLUB.TO.W.0011.060510T0231Z-060510T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
931 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 1000 PM CDT

* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED NEAR CHILDRESS...MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE KIRKLAND.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3456 10000 3457 10024 3439 10026 3432 10000

$$
1 follow-up statement
000 
WWUS54 KLUB 100245
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
944 PM CDT TUE MAY 9 2006

TXC075-100300-
/O.CON.KLUB.TO.W.0011.000000T0000Z-060510T0300Z/
CHILDRESS TX-
944 PM CDT TUE MAY 9 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CHILDRESS COUNTY...

AT 943 PM CDT...A TORNADO WAS REPORTED ON THE WEST SIDE OF KIRKLAND 
MOVING INTO KIRKLAND...MOVING EAST AT 30 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE KIRKLAND.

A TORNADO HAS BEEN CONFIRMED TAKE COVER IN A STURDY BUILDING NOW.
MOBILE HOMES AND VEHICLES ARE NOT SAFE.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW

LAT...LON 3453 10001 3451 10023 3437 10022 3432 10000

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 9, 3:55 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 9, 3:55 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT TUE MAY 9 2006

.SHORT TERM...
LATEST ANALYSIS CONTINUES TO DEPICT THIS MORNING/S FRONTAL BOUNDARY
BISECTING THE FA. SATELLITE/RADAR TRENDS SHOW INCREASING CONVECTION
ALONG THE MOUNTAINS OF NEW MEXICO...AND INCREASING CU OVER THE
OKLAHOMA/TEXAS PANHANDLE. EXPECT A CONVECTIVE COMPLEX TO ORGANIZE
OVER THOSE REGIONS AND PROPAGATE SOUTHEASTWARD TOWARD THE NORTHERN
ZONES TONIGHT. SHEAR/INSTABILITY CONTINUE TO REMAIN SUFFICIENT FOR A
SLIGHT CHANCE OF SEVERE WEATHER WITH THIS ACTIVITY...WIND AND HAIL
THE PRIMARY THREATS.

A SECOND SURGE OF COOL/CONVECTIVELY ENHANCED RIDGING WILL PUSH
THROUGH THE FA EARLY WEDNESDAY. EXPECT LINGERING CLOUD COVER AT
LEAST THROUGH THE MIDDAY HOURS...WITH COOLER TEMPERATURES. DRIER AIR
WILL ALSO FILTER SOUTH IN THE WAKE OF TOMORROW/S FROPA...SO THE
CHANCE OF STORMS APPEARS TO BE LIMITED EXCEPT PERHAPS OVER THE
SOUTHWESTERN FA IN PROXIMITY TO THE BOUNDARY.

.LONG TERM...
STRONG UPPER TROUGH TRANSLATING EAST ACROSS THE CENTRAL PLAINS AND
MIDWEST WEDNESDAY NIGHT SHOULD FORCE ANOTHER COOL SURGE THROUGH
THE SOUTH PLAINS BY THURSDAY MORNING. THIS WILL KEEP TEMPERATURES
IN THE LOWER TO MIDDLE 70S WITH SURFACE HIGH PRESSURE BUILDING
OVER THE SOUTH PLAINS FROM THE NORTH.

THE SURFACE HIGH WILL BUILD EAST BY FRIDAY WITH A RETURN TO
SOUTHERLY FLOW AND STRENGTHENING UPPER LEVEL RIDGE OVER THE FOUR
CORNERS TO END THE WEEK. LOW LEVEL MOISTURE WILL RETURN TO THE
REGION BY FRIDAY AFTERNOON BUT STOUT RIDGE SHOULD SUPPRESS
CONVECTIVE ACTIVITY.

BUILDING RIDGE WILL ALLOW DAYTIME MAXIMA TO WARM INTO THE 80S TO
NEAR 90 BY SATURDAY BEFORE ANOTHER COLD FRONT APPROACHES THE SOUTH
PLAINS LATER SATURDAY OR SUNDAY.

UPPER TROUGH IS FORECAST TO DEEPEN OVER THE EASTERN TWO THIRDS BY
SUNDAY AND MONDAY WITH NORTHWEST TO NORTHERLY FLOW ALOFT
SHARPENING OVER THE SOUTH PLAINS. IF THIS SUMMER LIKE PATTERN
VERIFIES...LOW LEVEL MOISTURE SHOULD REMAIN IN PLACE WITH
DESTABILIZATION ALOFT OCCURRING AS COLD AIR INTRUDES ALOFT.
THUNDERSTORM COMPLEXES DEVELOPING OVER NORTHEAST NEW MEXICO/SE
COLORADO COULD AFFECT THE REGION FROM SATURDAY NIGHT THROUGH
MONDAY NIGHT. CHANCE POPS LOOK GOOD AT THIS TIME. ANY ACTIVITY
THAT DOES DEVELOP COULD BE STRONG TO LOCALLY SEVERE. CONFIDENCE
STILL TOO LOW FOR ELEVATED MENTION.

LONG RANGE GFS KEEPS THE SHARP NORTHERLY FLOW ALOFT PATTERN WITH A
SERIES OF WEAK COLD FRONTS AFFECTING THE REGION THROUGH THE MIDDLE
OF NEXT WEEK. ONLY MINOR CHANGES MADE TODAY. KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        49  74  47  73 /  40  10  10  10
TULIA         51  73  49  73 /  40  10  10   0
PLAINVIEW     52  74  50  71 /  30  10  10  10
LEVELLAND     52  77  51  74 /  20  20  10  10
LUBBOCK       54  78  52  77 /  20  10  10  10
BROWNFIELD    56  84  53  74 /  10  20  10  10
CHILDRESS     56  77  53  76 /  50  20  10   0
SPUR          57  81  54  73 /  20  20  10  10
ASPERMONT     61  82  54  74 /  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/17
Hazardous weather outlook, May 9, 11:49 AM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1149 AM CDT TUE MAY 9 2006

TXZ021>044-101700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1149 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN AND
SOUTHEASTERN TEXAS PANHANDLE AND THE NORTHERN ROLLING PLAINS TONIGHT.
THE SLIGHT RISK AREA IS GENERALLY ALONG AND NORTH OF A LINE FROM
TULIA TO PADUCAH. STRONG THUNDERSTORMS DEVELOPING OVER NORTHEAST NEW
MEXICO THIS AFTERNOON ARE FORECAST TO EVOLVE INTO A GROUP OF STRONG
OR SEVERE THUNDERSTORMS OVER THE TEXAS PANHANDLE EARLY THIS
EVENING. THESE THUNDERSTORMS ARE THEN EXPECTED TO MOVE TOWARDS THE
NORTHERN ROLLING PLAINS LATE IN THE EVENING. THE PRIMARY THREAT
WILL BE LARGE HAIL...WITH A DAMAGING WIND THREAT BECOMING MORE
LIKELY LATE AS THE SYSTEM MATURES AND MOVES FARTHER SOUTHEAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS EVENING IN THE RISK AREA.

In the hours before

Local storm report, May 9, 8:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
824 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             BRICE                   34.71N 100.89W
05/09/2006  E2.75 INCH       HALL               TX   PUBLIC

            RELAYED BY DONLEY COUNTY EOC

&&
Local storm report, May 9, 8:34 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
834 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             8 SE BRICE              34.63N 100.79W
05/09/2006  E1.75 INCH       HALL               TX   FIRE DEPT/RESCUE

            REPORTED NEAR INTERSECTION OF FM256 AND FM657

0826 PM     HAIL             5 SE BRICE              34.66N 100.83W
05/09/2006  E1.75 INCH       HALL               TX   UNKNOWN

            REPORTED BY AMARILLO TELEVISION STATION IN LESLIE

&&
Local storm report, May 9, 8:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
843 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             8 SW MEMPHIS            34.64N 100.64W
05/09/2006  E2.75 INCH       HALL               TX   FIRE DEPT/RESCUE

            REPORTED NEAR THE COMMUNITY OF PLASKA

&&
Local storm report, May 9, 9:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
907 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HAIL             ESTELLINE               34.55N 100.44W
05/09/2006  E1.75 INCH       HALL               TX   PUBLIC

            GOLFBALLS AND GETTING LARGER

&&
Local storm report, May 9, 9:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
918 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             3 S ESTELLINE           34.50N 100.44W
05/09/2006  E2.75 INCH       HALL               TX   PUBLIC

            10 TO 15 MINUTES OF GOLFBALL TO BASEBALL HAIL

&&
Local storm report, May 9, 9:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
928 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     CHILDRESS               34.42N 100.25W
05/09/2006  M66.00 MPH       CHILDRESS          TX   ASOS

&&

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:09 PM CDTSevere Thunderstorm WarningLUBMotley66 min
May 9, 7:42 PM CDTSevere Thunderstorm WarningLUBDickens33 min
May 9, 7:58 PM CDTSevere Thunderstorm WarningLUBHall62 min
May 9, 8:58 PM CDTSevere Thunderstorm WarningLUBHall32 min
May 9, 9:00 PM CDTSevere Thunderstorm WarningLUBChildress60 min
May 9, 9:57 PM CDTSevere Thunderstorm WarningLUBChildress33 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.